Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 24, 2020, 11:36 PM EDT for 4 counties in Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 11:36 PM EDT (03:36 UTC)
- Expired
- Mar 24, 2020, 11:54 PM EDT
- In force
- 18 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cobb County, GA, DeKalb County, GA, Fulton County, GA, Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
017
WUUS52 KFFC 250336
SVRFFC
GAC067-089-121-135-250415-
/O.NEW.KFFC.SV.W.0043.200325T0336Z-200325T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1136 PM EDT Tue Mar 24 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern DeKalb County in north central Georgia...
Cobb County in north central Georgia...
West central Gwinnett County in north central Georgia...
Northeastern Fulton County in north central Georgia...
* Until 1215 AM EDT.
* At 1135 PM EDT, a severe thunderstorm was located over Kennesaw, or
7 miles northwest of Marietta, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Atlanta, Marietta, Sandy Springs, Roswell, Alpharetta, Smyrna,
Dunwoody, Kennesaw, Duluth, Acworth, Chamblee, Norcross, Doraville,
Berkeley Lake, Tucker, Fair Oaks, North Atlanta, North Druid Hills,
Mount Bethel and Lost Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3408 8474 3407 8442 3408 8442 3403 8417
3386 8418 3379 8442 3396 8474
TIME...MOT...LOC 0335Z 291DEG 35KT 3402 8465
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
799
WWUS52 KFFC 250354
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1154 PM EDT Tue Mar 24 2020
GAC067-089-121-135-250403-
/O.CAN.KFFC.SV.W.0043.000000T0000Z-200325T0415Z/
DeKalb GA-Cobb GA-Gwinnett GA-Fulton GA-
1154 PM EDT Tue Mar 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEKALB...COBB...
WEST CENTRAL GWINNETT AND NORTHEASTERN FULTON COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3408 8474 3407 8442 3408 8442 3403 8417
3386 8418 3379 8442 3396 8474
TIME...MOT...LOC 0351Z 291DEG 35KT 3396 8445
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:38 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 24, 9:38 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 938 PM EDT Tue Mar 24 2020 .UPDATE... Second round of convection pushing into north Georgia with scattered showers and isolated thunderstorms expected to push to the south and east across the area through early morning hours. A Tornado watch remains in affect for portions of northwest Georgia through 1 am. Only minor tweaks made to hourly temperatures and winds this evening. Updated forecast products issued shortly. && .PREV DISCUSSION... /Issued 343 PM EDT Tue Mar 24 2020/ SHORT TERM /Rest of today through Wednesday Night/... Main focus of fcst will largely be the strong to severe storm threat in the near term and tonight period. An upper shortwave looks to amplify some across the area late this afternoon into overnight. While a lingering wedge has persisted in the northeast, mainly from northern half of the Atlanta Metro over to Athens and northward, the other portion of the CWA has had more destabilization with some scattering of stratocu and increased daytime heating. The RAP even has an axis of progged SBCAPE getting up to near 1500 J/kg going into this evening ahead of the trough. With ample low and deep layer shear expected, the Slight to Marginal severe outlook looks well justified for damaging winds with any bowing segments, along with hail and isolated tornado threats. The HREF probs for STP greater than 1 do get above 90 percent for late afternoon into evening across mainly western portions of the CWA, though any localized interaction with the aforementioned wedge front could focus an increased risk for stronger rotating convection and will need to be monitored. Otherwise expecting a drying postfrontal regime for Wednesday and a switch to NW flow aloft. Should still be pleasant above normal temps getting into the 70s for most areas then lows in the upper 40s to 50s Wednesday night. Baker LONG TERM /Thursday through Tuesday/... The highlights of the extended forecast are above average temperatures with a couple dry days followed by a late weekend frontal passage. The forecast picks up on Thursday morning with northwesterly mid- /upper-level flow and a surface high sinking providing dry conditions through Friday. South to southwesterly lower and upper level flow returns on Saturday ahead of developing surface low over the Midwest region. PoPs increase through the day Saturday into Sunday as the associated cold front approaches and sweeps through the CWA. Models have come into better alignment with the timing of this system with some minor discrepancies in precipitation amounts, ranging between .01 and .25 inches. Medium range models bring in quasi-zonal flow with a weak surface high over the Ohio River Valley on Monday then begin major to have major disagreement through the rest of the extended forecast. Currently, the GFS has the development of a faster and more progressive mid-level over the Appalachians on Tuesday while the ECMWF has a more amplified mid-level trough with a surface low developing over the SE. Regardless, rain chances look to continue into early next week even though confidence remains low on potential system impacts. High temperatures should remain above average through the period, except on Sunday and Monday, thanks to the aforementioned cold front. Lows should remain above average through the rest of the extended. Morgan AVIATION.../Issued 754 PM EDT Tue Mar 24 2020/ 00Z Update... Mostly VFR across the TAF sites, with LIFR over areas east of ATL including AHN. Expect a brief improvement over the LIFR area ahead of the area of showers/isolated thunderstorms which should move across the TAF sites 05-11Z. Northern sites (ATL/RYY/PDK/FTY/AHN will drop to IFR after the storms move through with improvement to MVFR/VFR between 12-15Z. CSG/MCN will see MVFR with improvements after 14Z. Winds will shift from the SW at 10kts with some gusts to NW at 5-10kts after 12Z. //ATL Confidence...00Z Update... Medium confidence all elements. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 60 58 74 51 / 50 80 20 5 Atlanta 78 60 72 52 / 100 80 20 5 Blairsville 60 52 65 46 / 90 90 30 5 Cartersville 68 58 71 49 / 30 90 20 5 Columbus 83 65 79 56 / 0 50 20 0 Gainesville 56 55 71 50 / 80 90 20 10 Macon 82 64 79 54 / 5 50 20 5 Rome 72 57 71 49 / 60 90 10 5 Peachtree City 82 60 74 51 / 30 80 20 0 Vidalia 83 68 82 57 / 0 30 30 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM EDT Wednesday for the following zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Gilmer... Gordon...Lumpkin...Murray...Pickens...Towns...Union...Walker... White...Whitfield. Tornado Watch until 1 AM EDT Wednesday for the following zones: Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon...Murray... Polk...Walker...Whitfield. && SHORT TERM...Atwell LONG TERM....Morgan AVIATION...Atwell
Hazardous weather outlook, Mar 24, 8:45 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 845 PM EDT Tue Mar 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251530- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 845 PM EDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will continue across north Georgia through tonight. A few storms could be strong to severe, especially across northwestern Georgia. The main hazards will be strong to damaging winds, hail, and a brief tornado or two. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorms will be possible over North Georgia on Saturday and across the entire area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 24, 9:50 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
950 PM EDT Tue Mar 24 2020
GAZ001>004-011-019-250215-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
950 PM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN WHITFIELD...
SOUTHERN CATOOSA...WALKER...SOUTHWESTERN DADE AND NORTHEASTERN FLOYD
COUNTIES UNTIL 1015 PM EDT...
At 949 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Sulpher Springs, or 14 miles west of
Lafayette...moving east at 65 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Lafayette, Summerville, Trion, Tunnel Hill, Menlo, Naomi, Center
Post, Rising Fawn, Subligna, Suttles Mill, Noble, Wood Station, Lake
Marvin, Linwood, Beaumont, Villanow, Cloudland, Berryton, Everett
Springs and James H. Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3489 8504 3459 8506 3458 8507 3457 8506
3454 8506 3454 8509 3447 8509 3446 8511
3446 8516 3442 8549 3476 8556
TIME...MOT...LOC 0149Z 251DEG 58KT 3464 8553
WIND...50MPHSpecial weather statement, Mar 24, 10:34 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1034 PM EDT Tue Mar 24 2020
GAZ011-019-250300-
Chattooga GA-Floyd GA-
1034 PM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND FLOYD
COUNTIES UNTIL 1100 PM EDT...
At 1033 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fullerton, or 9 miles northeast of Cedar
Bluff...moving east at 55 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Rome, Cave Spring, Shannon, Lyerly, Pinson, Lindale, Coosa,
Chattoogaville, Armuchee and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3442 8510 3441 8511 3440 8510 3440 8503
3439 8502 3421 8502 3421 8505 3412 8505
3412 8543 3441 8549
TIME...MOT...LOC 0233Z 268DEG 48KT 3429 8545
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:50 PM EDT | Special Weather Statement | FFC | Chattooga, Walker | 25 min |
| Mar 24, 10:34 PM EDT | Special Weather Statement | FFC | Floyd | 26 min |
| Mar 24, 10:55 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Cobb, Floyd, Paulding, Polk | 50 min |
| Mar 24, 11:54 PM EDT | Special Weather Statement | FFC | Gwinnett | 36 min |
| Mar 25, 5:33 AM EDT | River Flood Warning | FFC | Gordon | 4 days |
| Mar 25, 5:33 AM EDT | River Flood Warning | FFC | Dawson, Forsyth | 7 hr |
| Mar 25, 5:43 AM EDT | River Flood Warning | FFC | Forsyth | 9 hr |
| Mar 25, 5:43 AM EDT | River Flood Warning | FFC | Fulton | 2 hr |
| Mar 25, 7:22 AM EDT | River Flood Warning | FFC | Cherokee | 22 hr |
| Mar 25, 7:22 AM EDT | River Flood Warning | FFC | Cobb, Fulton | 21 days |
| Mar 25, 9:26 AM EDT | River Flood Warning | FFC | Elbert, Madison, Oglethorpe | 15 hr |
| Mar 25, 12:01 PM EDT | River Flood Warning | FFC | Floyd | 6 days |
| Mar 25, 12:14 PM EDT | River Flood Warning | FFC | Floyd | 45 hr |
| Mar 25, 12:19 PM EDT | River Flood Warning | FFC | Floyd | 3 days |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.